MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL UNIFORM 7MM X 30 CM; CEREPAK UNIFORM DETACHABLE COIL SYSTEM

MEDOS INTERNATIONAL SARL UNIFORM 7MM X 30 CM; CEREPAK UNIFORM DETACHABLE COIL SYSTEM
Model Number FCX100730
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.This is one of two products involved with the complaint and the associated manufacturer report numbers are 3008114965-2023-00371.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
It was reported that a 53-year-old female patient underwent an endovascular embolization procedure to treat a middle internal carotid artery (ica) tortuosity aneurysm.Per event description, ¿the coil became stuck in the detachment device.¿ it was then unstuck but then the coil did not detached properly.It was further stated that ¿it seemed as if the stretch resistant wire held on and stayed connected to the coils after actuation of the detachment device failed.¿ additional clarification was collected stating that ¿two loops of coil deployed in aneurysm¿, then a ¿fred flow diverter was deployed, jailing the microcatheter (which took about 30-40 minutes), thus then being able to fully deploy the coil into the aneurysm.It was mentioned that at this point, ¿coil detachment was attempted with detacher¿ and that because ¿proximal hypotube was stuck in detacher¿ this has been pulled form the detacher.¿a manual break was attempted and pulled, and the inner pull wire broke¿.Coil detachment was attempted unsuccessfully with kelly forceps.Because coil was still attached, the coil was pulled out, pushed back in for 3-times and eventually it detached in the aneurysm.The procedure was finished with stryker coils.It was further referred that patient presented a ¿very complex, anatomy, 90-degree bend at the proximal ica / distal petrous, vessel was down, straight up and stenotic at vent.At the syphon the vessel performed the same way with less stenosis¿.It is unknown if continuous flush has been performed no further information was provided at the time of complaint initiation.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Complaint conclusion: it was reported that a 53-year-old female patient underwent an endovascular embolization procedure to treat a middle internal carotid artery (ica) tortuosity aneurysm.Per event description, ¿the coil became stuck in the detachment device.¿ it was then unstuck but then the coil did not detached properly.It was further stated that ¿it seemed as if the stretch resistant wire held on and stayed connected to the coils after actuation of the detachment device failed.¿ additional clarification was collected stating that ¿two loops of coil deployed in aneurysm¿, then a ¿fred flow diverter was deployed, jailing the microcatheter (which took about 30-40 minutes), thus then being able to fully deploy the coil into the aneurysm.It was mentioned that at this point, ¿coil detachment was attempted with detacher¿ and that because ¿proximal hypotube was stuck in detacher¿ this has been pulled form the detacher.¿a manual break was attempted and pulled, and the inner pull wire broke¿.Coil detachment was attempted unsuccessfully with kelly forceps.Because coil was still attached, the coil was pulled out, pushed back in for 3-times and eventually it detached in the aneurysm.The procedure was finished with stryker coils.It was further referred that patient presented a ¿very complex, anatomy, 90-degree bend at the proximal ica / distal petrous, vessel was down, straight up and stenotic at vent.At the syphon the vessel performed the same way with less stenosis¿.It is unknown if continuous flush has been performed no further information was provided at the time of complaint initiation.A non-sterile uniform 7mm x 30 cm coil was received contained in the decontamination pouch.Upon receiving the device, visual inspection was performed, and it was noted that the embolic coil was detached from the delivery unit.No damages were observed on the detachment tube nor the loop wire.No contamination was observed on the unit.The pull wire was translated, and the manual break was attempted in the proper location.A functional detachment test could not be performed since the embolic coil was detached during the case.Microscopic inspection on the puller wire revealed the kink feature located at 6.7 cm from the distal end.The height and width were 0.0059 inches and 0.0132 inches, respectively.The ablation patter was found 31mm between kink location and distal end.The pull wire outer diameter (od) was measured and found to be 0.00223 inches, and a slightly curvature condition was noted.There was no evidence of ptfe delamination nor unintentional weld.The peek inner diameter dimensions were confirmed within specifications.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The issue reported regarding the difficulties detaching the embolic coil was confirmed since the analysis of the proximal inner tube showed evidence of the handle pulling at forces higher than expected.The coil was detached during the case, therefore, it is unlikely the pull-wire was stuck in the device and not translatable.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.A non-conformance was initiated to investigate this issue, no capa activity is required at this time.It should be noted that product failure is multifactorial.The instructions for use (ifu) contain the following recommendations: 1.Remove the detacher from the protective packaging and place it within the sterile field.The detacher is packaged separately for single patient use only.2.Confirm again under fluoroscopy that the coil alignment marker of the delivery tube creates a ¿t¿ with the proximal marker of the microcatheter.3.Verify that the rhv is firmly locked around the delivery tube to ensure that the coil does not move during connection process.Ensure the delivery tube is straight between the rhv and the detacher.4.Hold the delivery tube approximately 3 inches from proximal end and bring the detacher over the delivery tube until a firm stop is felt.5.Maintain the delivery tube position within the detacher and use a thumb to pull back the slider on the detacher.6.Continue to pull on the slider until end of travel or a click is heard.Gently release the slider until it returns to starting position or a second click is heard.Remove detacher by slowly withdrawing it from the delivery tube.Note: detacher must remain in sterile field until the procedure is completed.7.Fluoroscopically verify that the coil is detached by gently pulling back the delivery tube approximately 1cm.If the coil has detached, remove the delivery tube from the microcatheter.8.If the coil has not detached, repeat steps 3-7.If 2 unsuccessful detachments occur, discard the detacher and proceed to the manual break section.9.Repeat steps 1-8 until the procedure is completed.Discard the detacher.Caution: always perform fluoroscopic verification of detachment prior to withdrawing the delivery system fully.Failure to do so may lead to an embolic complication.10.After detaching the coil, remove the delivery tube from the microcatheter and discard.11.Repeat the above sequence for all additional coils until the procedure is complete.Coil failure to detach is a known potential complication associated with the use of embolic coils in endovascular embolization.Failure of the coil to detach could possibly result in stretching, separation, and/or premature detachment of the coil which could result in non-target site embolization, ischemia, or infarct, and/or the need for additional intervention.The cerepak instructions for use (ifu) states that appropriate selection of the detachable coil is critical to ensure device effectiveness and patient safety.It is unknown if a pre-deployment electrical check was performed.Clinical and procedural factors, including vessel characteristics, like mentioned by the physician, device selection, device interaction, and operator technique, may have contributed rather than the design or manufacture of the device.Excessive force applied to a coil through repeated coil deployments or manipulation can increase the possibility of premature detachment.Since the reported failure to detach required additional intervention (i.E., additional manipulation of the coil by using the kelly forceps and/or use of the flow diverter - which is not clear from the information currently available if its use was already planned or not), the event meets usfda mdr reporting criteria under 21 cfr 803 and will be processed accordingly.The file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).An assessment from the medical safety officer (mso) regarding ip-01739964 - imdrf clinical impact code: surgical intervention and pec: coil: failure to detach, was received on 08-dec-2023.Per the mso: regarding the event of ¿coil-failure to detach,¿ the coil was deployed in its intended location; therefore, the more appropriate code to capture the event is ¿coil- difficulty to detach.¿ regarding the use of the kelly forceps in an attempt to detach the coil, the clamp was not used as a medical device to accomplish a medical treatment on the patient.The clamp was used as an aid to manually grip the pull wire.It was not used on a section of the pull wire that was not otherwise accessible to the human hand.It was also not used inside the patient or to perform a maneuver on the device that is not already a normal function of the device; thus, the clamp is not considered an external device used to accomplish the function of pulling the wire.As an example, a clamp may also be used in the same manner when tightening sutures.The clamp is used as an aid for better control when tying the sutures, but this would not be considered a surgical intervention.Additionally, there was no injury to the patient, as there was no additional surgical intervention performed.Per the assessment of the medical safety officer (mso) regarding ip-01739964 - imdrf clinical impact code: surgical intervention & pec: coil: failure to detach, received on 08-dec-2023, a surgical intervention was not done with the use of the kelly forceps in an attempt to detach the coil.The device was used as an aid and was not used as a medical device to accomplish a medical treatment on the patient.Therefore, ip-01739964 - imdrf clinical impact code: ¿surgical intervention¿ has been removed.In regard to pec: coil: ¿failure to detach,¿ the coil was deployed in its intended location and the event description more accurately captures coil-difficulty to detach.Therefore, pec: coil: ¿failure to detach¿ has been updated to ¿coil-difficulty to detach.¿ the event of ¿coil-difficulty to detach¿ resulted in a prolonged surgical procedure, however, there were no reports of any resulting patient injury and no indication that the time delay resulted in any impact to the expected surgical outcome.Based on this information and the assessment of the mso, this event no longer meets us fda reporting criteria.The file will be re-reviewed if additional information is received at a later date.

Brand Name
UNIFORM 7MM X 30 CM
Common Device Name
CEREPAK UNIFORM DETACHABLE COIL SYSTEM
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CERENOVUS, INC.
calle circuito int norte 1820
parque industrial salvacar
juarez 32574
MX   32574
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key17105886
Report Number3008114965-2023-00372
Device Sequence Number11443982
Product Code KRD
UDI-Device Identifier10886704084075
UDI-Public10886704084075
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K220040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Model NumberFCX100730
Device Catalogue NumberFCX100730
Device Lot Number30982987
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2023
Supplement Date Received by Manufacturer08/03/2023
12/08/2023
Initial Report FDA Received Date06/12/2023
Supplement Report FDA Received Date08/08/2023
12/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KELLY FORCEPS; MECHANICAL DETACHMENT HANDLE
Outcome Attributed to Adverse Event Hospitalization;
Patient Age53 YR
Patient SexFemale